Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS New Orleans, LA

May 12, 2019Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 12, 2019, 7:52 AM CDT for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2019, 7:52 AM CDT (12:52 UTC)
Expired
May 12, 2019, 10:45 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 9:45 AM CDTFLOOD12 N Diamondhead, MSCOUNTY IS EVACUATING SOME HOMES ALONG ROAD 326 EAST OF NECAISE DUE TO FLOODING ALONG THE WOLF RIVER. RESENT TO CORRECT TIME OF EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS54 KLIX 121252
FFWLIX
MSC045-047-109-121545-
/O.NEW.KLIX.FF.W.0020.190512T1252Z-190512T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
752 AM CDT Sun May 12 2019

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern Harrison County in southeastern Mississippi...
  Northeastern Hancock County in southern Mississippi...
  East central Pearl River County in southern Mississippi...

* Until 1045 AM CDT.

* At 751 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. This is the area that received several inches of 
  rainfall over the past three days. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Saucier and Lyman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3052 8953 3070 8952 3070 8934 3065 8934
      3065 8925 3068 8924 3068 8914 3067 8908
      3052 8908

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:55 AM CDT, 57 minutes earlier.

Area forecast discussion, May 12, 6:55 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
655 AM CDT Sun May 12 2019

.UPDATE...

Quick update to mention the cancellation of many parishes and
counties from the Flash Flood Watch as the front is starting to
push through the region with much of the area seeing very little
chance of any rainfall...and definitely not any significant
rainfall. The rainfall will continue to drift east over the next
few hours and start to exit the area by early to mid afternoon.
Some of the rain over far SE LA and Coastal MS may still be
moderate to heavy through the next few hours. ABS

&&

.PREV DISCUSSION... /issued 339 AM CDT Sun May 12 2019/

NEAR TERM...

..Dangerous Flash Flooding still possible across the region due
to heavy rainfall...

Frontal boundary is nearly stationary over the area with solid
moisture pushing into the region at the 925-850 level with some
upslope and upper level support all allowing for showers and
thunderstorms to develop some with the possibility of heavy
rainfall with high rainfall rates. All of this will slowly drift
east through the morning into the afternoon and eventually exit
the region by late afternoon or early evening. Flooding will be
likely worsened again today...especially for areas heavily
impacted yesterday mainly along and east of I-59 and north of
I-10.

SHORT TERM...

Tonight through Tuesday...

Clearing and drier conditions for Monday into Tuesday...some
showers and thunderstorms may be possible across the immediate
Gulf Coast of SE LA and over the Northern Gulf. Temps look to be
near to slightly below normals for mid May.

LONG TERM...

Wednesday through the weekend...

NW flow Wednesday starts to give away to weak ridging and possibly
a building ridge through the end of the week as a deep trough digs
across the western states and Rockies late in the week. We are
likely under some ridging through Friday...maybe Saturday with
mostly dry conditions and with temps warming to slightly above to
above normal for the whole period. Next decent precip chances may
not occur until late in the weekend or the following early
portions of the work week...pretty sure no one will complain after
the last few days with the much needed soil drying and draining
of the river basins.

AVIATION...

Another band of convection, hopefully the last one, firing along the
western edge of our area of responsibility. This convection will
likely be east of KBTR, and probably KMCB and KHDC, before 12z TAF
package is issued. Will time back edge to end convective threat in
forecasts. Should only be a concern for about the first 6 hours of
the morning package. Beyond that, primarily VFR conditions. Current
expectations are that winds should stay up enough after 06z Monday
to preclude fog formation over the very wet ground.  35

MARINE...

Mostly onshore flow will prevail this morning, and Exercise
Caution headlines have been issued for this morning across the
sounds and coastal waters. Some erratic winds with some stronger
gusts will likely occur with showers and thunderstorms advancing
west to east across the Gulf. A weak cold front should push
through the marine area late this afternoon and tonight which
will turn winds to north to northeast across most waters going
into Monday. Still some potential for thunderstorms over the more
southern coastal waters early to middle of next week.

DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather.
            Moderate Risk for Excessive Rainfall.
            Numerous river flood warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  59  80  56 /  10  10  10   0
BTR  82  62  81  60 /  10  10  10   0
ASD  83  63  83  60 /  50  10  10   0
MSY  83  68  82  66 /  70  10  10   0
GPT  81  65  82  62 /  80  10  10   0
PQL  83  64  84  60 / 100  20  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ040-058-
     060>064.

GM...None.
MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 12, 4:19 AM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
419 AM CDT Sun May 12 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
419 AM CDT Sun May 12 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through 1pm CDT for Southern and
Coastal Mississippi and southeast Louisiana...except the
immediate Louisiana coast. There is a moderate risk for life
threatening flash flooding. Additional rainfall amounts up to 2 to
4 inches will be possible this morning and early afternoon.

A few of the strong to severe storms will be possible producing
gusty winds, frequent lightning, and heavy downpours of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No significant hazards are likely through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Special weather statement, May 12, 5:14 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
514 AM CDT Sun May 12 2019

LAZ059-065>067-121115-
Lower Terrebonne-Upper Terrebonne-Lower Lafourche-Upper Lafourche-
514 AM CDT Sun May 12 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TERREBONNE AND
CENTRAL LAFOURCHE PARISHES...

At 514 AM CDT, a strong thunderstorm was located 13 miles southwest
of Bayou Cane, or 13 miles southwest of Houma, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Houma, Larose, Cut Off, Galliano, Golden Meadow, Chauvin, Dulac and
Montegut.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2933 9035 2934 9035 2934 9043 2935 9043
      2933 9048 2934 9051 2936 9051 2934 9052
      2935 9053 2934 9054 2938 9099 2956 9098
      2959 9023 2932 9024
TIME...MOT...LOC 1014Z 271DEG 29KT 2948 9090

24/RR
Special weather statement, May 12, 5:17 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
517 AM CDT Sun May 12 2019

LAZ059>065-069-070-121115-
Orleans-Lower Plaquemines-Upper St. Bernard-St. Charles-Upper
Terrebonne-Lower St. Bernard-Upper Lafourche-Upper Plaquemines-Upper
Jefferson-
517 AM CDT Sun May 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...SOUTHERN
ST. CHARLES...ORLEANS...NORTH CENTRAL TERREBONNE...NORTHEASTERN
LAFOURCHE...NORTHERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Catherine to near Gray.
Movement was southeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Houma, Chalmette, Avondale, Marrero, Harvey, Timberlane,
Belle Chasse, Larose, Jefferson, Gretna, Harahan, Westwego, Lockport,
Jean Lafitte, Mathews, Lake Catherine, Poydras, Raceland and Estelle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2958 9094 3017 8968 3015 8963 3006 8973
      3002 8972 3004 8982 3000 8985 2998 8985
      2993 8981 2996 8973 2992 8975 2987 8970
      2989 8959 2999 8958 3008 8949 3004 8938
      2998 8946 2996 8938 2991 8938 2959 9022
TIME...MOT...LOC 1017Z 310DEG 14KT 3011 8967 2966 9087

24/RR
Local storm report, May 12, 5:42 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND DMG     DESTREHAN               29.96N 90.37W
05/12/2019                   ST. CHARLES        LA   EMERGENCY MNGR

            ST CHARLES PARISH EOC REPORTED POWER OUTAGES ON THE EAST
            BANK, DESTREHAN AND NORCO AREAS. EVENT TIME ESTIMATED
            BASED ON RADAR.

0537 AM     FLASH FLOOD      DESTREHAN               29.96N 90.37W
05/12/2019                   ST. CHARLES        LA   EMERGENCY MNGR

            STREET FLOODING OCCURRING AT THIS TIME IN THE DESTREHAN
            AND NORCO AREAS.

&&

BWAGNER
Local storm report, May 12, 6:32 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
632 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      METAIRIE                30.00N 90.18W
05/12/2019                   JEFFERSON          LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS LOCALIZED STREET FLOODING
            ACROSS NORTHERN PORTIONS OF THE PARISH.

&&

BWAGNER
Local storm report, May 12, 6:36 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
636 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
05/12/2019                   ORLEANS            LA   BROADCAST MEDIA

            MULTIPLE ROADS AND STREETS CLOSED IN THE CITY OF NEW
            ORLEANS DUE TO FLOODING.

&&

BWAGNER
Local storm report, May 12, 7:28 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
728 AM CDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      2 NE DESTREHAN          29.98N 90.35W
05/12/2019                   ST. CHARLES        LA   EMERGENCY MNGR

            WATER ENTERING 1 HOME ON ST. ROSE AVE. SEVERAL
            NEGHBORHOOD STREETS FLOODED WITH SOME CLOSED/BARRICADED.
            PARISH GAUGES INDICATING 3-4 INCHES OF RAIN MOSTLY SINCE
            4AM.

&&

DMANNING

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:15 PM CDTFlash Flood WarningLIXHancock, Harrison12 hr
May 11, 8:09 PM CDTSpecial Weather StatementLIXJackson36 min
May 11, 8:24 PM CDTRiver Flood WarningLIXHarrison44 hr
May 11, 8:42 PM CDTSpecial Weather StatementLIXJackson33 min
May 11, 9:06 PM CDTRiver Flood WarningLIXJackson9 days
May 11, 11:02 PM CDTFlash Flood WarningLIXPearl River6 hr
May 12, 4:33 AM CDTSpecial Weather StatementLIXHancock57 min
May 12, 10:58 AM CDTAreal Flood WarningLIXHancock, Harrison, Pearl River6 hr
May 12, 4:56 PM CDTAreal Flood WarningLIXHarrison6 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.